Format

Send to:

Choose Destination
See comment in PubMed Commons below
Anaesthesist. 1995 Dec;44(12):863-8.

[Dangerous intoxication from extreme serum concentrations of methaqualone metabolites. Detection and quantification of biosynthesis with gas chromatography-mass spectrometry].

[Article in German]

Author information

  • 1I. Medizinische Abteilung, Donauspital, Wien.

Abstract

CLINICAL COURSE:

We present a potentially fatal case of acute methaqualone (M) poisoning with very low serum concentrations of M but extremely high levels of its metabolite, 2-methyl-3-(2-hydroxymethyl-phenyl)-4 (3H)-chinazoline (Met-1). A 23-year-old man was admitted to the intensive care unit 2 days after ingestion of 4-5 g M in an suicidal attempt. On admission he was somnolent and poorly responsive to painful stimuli. Physical examination revealed a heart rate of 95 bpm, a blood pressure of 125/65 mmHg, and a normal body temperature. His chest was clear to auscultation, respirations were shallow, and the skin was cyanotic. The electrocardiogram was unremarkable. The chest radiograph showed a normal heart size without pulmonary infiltrates or venous congestion. The pupils were dilated but reactive to light. The neurologic examination was further remarkable for increased limb reflexes, myoclonia, and positive pyramidal signs. During the next 2 days the patient became comatose and developed respiratory insufficiency due to non-cardiogenic pulmonary oedema, which was confirmed by chest radiograph and haemodynamic investigations by means of right heart catheterisation. He required mechanical ventilation for 6 days. Finally, he recovered completely and was discharged in good condition.

DIAGNOSTICS:

A lumbar puncture revealed neither blood nor pleocytosis in the cerebrospinal fluid. Cranial computed tomography was carried out on an emergency basis, but no abnormality was disclosed. An electroencephalogram did not exhibit any significant pathological findings. Testing for infectious diseases or porphyria gave negative results. Toxicological screening based on enzyme immunoassays (ELISA) was negative for alcohol, tricyclic antidepressants, benzodiazepines, barbiturates, and morphine, but gave a positive result for M. From the moment of admission daily blood samples were taken and analysed by combined gas chromatography and mass spectrometry. These showed very low levels of M but extremely high levels of Met-1.

THERAPY:

After gastric lavage, continuous enteric lavage with activated charcoal and mannitol was initiated to minimise intestinal absorption. Since M was hardly detectable in the serum, haemoperfusion was not regarded as indicated for drug elimination and treatment was restricted to general supportive measures. To rule out a central anticholinergic syndrome, an anticholinesterase drug (physostigmine) was administered but remained without therapeutic effect.

CONCLUSIONS:

The presented case is the first report of a life-threatening intoxication after M ingestion primarily caused by Met-1. It supports the significance of this metabolite for the toxic effects of the drug. A toxicological screening test based on ELISA proved helpful due to its cross-reactivity with metabolites. In cases similar to ours, resin haemoperfusion may be indicated to remove the metabolites despite low detectable concentrations of the parent substance in the serum.

PMID:
8594961
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk